New Mexico, 2003

High Wind in New Mexico, December 15, 2003

December 15, 2003 · NWS ABQ · 12 events in 12 counties and zones

High winds of 40-45 mph with gusts of 60-75 mph developed during mid day as a strong upper level storm center approached from Arizona.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High winds of 40-45 mph with gusts of 60-75 mph developed during mid day as a strong upper level storm center approached from Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 15, 3:21 AM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 15, 3:21 AM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 AM MST MON DEC 15 2003

.DISCUSSION...THE CURRENT UPPER LVL SYSTEM IS PICKING UP SPEED AND
WILL EXIT NM LATE THIS AFTERNOON/EARLY THIS EVENING. THAT BEING SAID
IT WILL BE A WINDY 12 HOURS OR SO. UPPER GRADIENT IS TIGHTENING UP AS
THE LOWER END OF THE TROF MOVES OVER NM. SN/RA SH WILL MAINLY STAY TO
THE NORTH AND SHIFT EAST BY AFTERNOON AS THE CENTER OF THE LOW
REMAINS TO THE NORTH IN CO. WILL KEEP THE SN ADV FOR THE NORTHERN
MTNS AND DROP THE NORTHWEST PLATEAU. A SFC FRONT WILL PUSH THROUGH
THE EASTERN PLAINS AND BECOME ANOTHER FOCUS FOR SCT SH. ALTHOUGH THE
DOWNSLOPE SHOULD HELP MIN THE POPS. SO BACK TO THE WINDS...WILL
UPGRADE THE WIND ADV TO A HIGH WIND WARNING OVER THE EASTERN SLOPES
OF THE CENTRAL MTN CHAIN AND INTERSTATE 40 SOUTH. WILL KEEP A WIND
ADV FOR THE FAR NORTHEAST PLAINS AND MIDDLE/LOWER RIO GRANDE VALLEY
WEST TO AZ. LOOKS LIKE THE JET IS ALREADY MAKING ITSELF KNOWN OVER
THE CENTRAL MTNS.

ONLY MINOR TWEAKS TO THE EXTENDED. WILL WAIT FOR A FEW RUNS OF THE
GFS TO SEE WHAT IT REALLY WANTS TO DO WITH THE SYSTEM NEXT WEEKEND.AS

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 034/011 039/010 047 23400
GALLUP.................... 036/003 042/001 051 23200
GRANTS.................... 037/008 044/007 051 23200
GLENWOOD.................. 046/017 054/013 060 23100
CHAMA..................... 029/001 034/902 039 23700
LOS ALAMOS................ 034/011 038/011 043 23500
RED RIVER................. 030/902 034/905 038 23710
TAOS...................... 035/006 038/003 045 23600
SANTA FE.................. 036/011 038/011 043 23500
SANTA FE AIRPORT.......... 039/014 039/013 044 23300
ESPANOLA.................. 039/013 040/011 047 23300
ALBUQUERQUE HEIGHTS....... 044/020 044/020 047 23100
ALBUQUERQUE VALLEY........ 045/019 044/018 048 23100
ALBUQUERQUE FOOTHILLS..... 039/021 042/019 047 23200
ALBUQUERQUE WEST MESA..... 043/021 044/018 048 23200
SOCORRO................... 047/015 048/015 054 23100
SANDIA PARK/CEDAR CREST... 038/019 040/016 043 23200
MORIARTY/ESTANCIA......... 045/014 044/008 047 23200
CARRIZOZO................. 051/021 045/015 052 23000
RUIDOSO................... 045/017 043/014 048 23000
RATON..................... 040/009 040/008 050 23430
LAS VEGAS................. 041/010 041/009 050 23410
ROY....................... 040/014 041/014 050 23330
CLAYTON................... 045/018 043/020 053 23430
SANTA ROSA................ 048/018 046/017 054 23110
TUCUMCARI................. 050/020 046/021 053 23120
FORT SUMNER............... 052/020 047/019 056 23010
CLOVIS.................... 053/021 047/022 054 23010
PORTALES.................. 055/020 049/021 054 23010
ROSWELL................... 061/022 050/019 054 23000
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING TODAY NMZ05-
10>13-16>21-26. WIND ADV TODAY NMZ06>09-14>15. SNOW ADV TODAY NMZ02-
04.

&&
Hazardous weather outlook, Dec 15, 6:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 15 2003

NMZ001>021-026-161300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FAST MOVING UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NEW MEXICO
TODAY RESULTING IN STRONG AND POTENTIALLY DAMAGING WINDS ACROSS
MAINLY THE CENTRAL AND SOUTHERN AREAS OF THE STATE.  THE STRONGEST
WINDS WILL BUFFET AREAS FROM THE EAST SLOPES OF THE CENTRAL AND SOUTH
CENTRAL MOUNTAIN RANGES EASTWARD TO THE TEXAS STATE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

12 high wind. Local standard time, as filed.

High Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Chaves County Plains / Chaves Except X Sw

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Curry

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Curry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, De Baca

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
De Baca forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Guadalupe Mountains of Chaves County / X Sw Chaves

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Measured
38 kt (44 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Quay

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Quay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Roosevelt

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Roosevelt forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
December 15, 10:00 AM MST to 1:00 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327954, 5327955, 5327956, 5327957, 5327958, 5327959, 5327960, 5327961, 5327962, 5327963, 5327964, 5327965.